Raindrops and Sunbeams

Half a step forward….

Posted on: February 10, 2010

I was psyched! I had just had the best week of feeling really good…so I was looking forward to this second session of Rituxan and chemo. Little bit nervous about the Rituxan, because of the reaction last week – but everyone said that that was usually the only reaction. This week we (dear hubby and I) were smarter about what to eat. No restaurants this time out….had pretzels & dip, cheez-its, and string cheese. Plenty for me…..not so much for him. But, hopefully, we’d be out of there in time for a late lunch.

First order of the day….draw blood. I have now gathered that this is one of those things that gets done OFTEN. Another reason to be glad I had a port, as that is just one pin-prick, and then everything else is hooked up to that externally. Then came the first bit of bad news….in spite of feeling so good all week – my blood counts were ‘way down’! I was flabbergasted….for I had thought that if they were going down, it would show up with me getting more and more tired. Not so, and evidently how you feel doesn’t necessarily translate into good numbers. Soooooo…..I’d be getting NO chemo this day. Not sure what the ‘good numbers’ are that you have to be at in order to receive chemo – but if they are down to begin with, the chemo just shoves them down further, and that’s not good. I was truly bummed, for now it would be necessary for me to come back on Friday to get the chemo, IF the numbers were up to snuff.

Still, I was going to get what I have in my mind as the ‘good stuff’ – the Rituxan – the drug that targets exactly the bad old cells I happen to have, and gets my own body to kill them off.  I am amazed at this. To think that God had already built in a way for my body to fight off the bad stuff, and done so  before I was even born….what incredible attention to the last little detail of what I would need at exactly this time in my life! Thank you God for doing that!

Things went on uneventfully – the pre-meds were in, and the Rituxan started. The nurse checks my blood pressure frequently – I guess one of the warning signs of a bad reaction to this drug is blood pressure going way up suddenly. My hovers along at 99 over 56….which seems scary low to me, but the nurse thinks it’s just great. No bad reactions…yay! My book was good, I had a blankie to keep me warm, and my honey by my side…..all was good….for the first hour and a half. Then…the signals started showing up, and this time I wasn’t dozing which gave them the head start last time. Extreme tightness in my chest, getting hard to breathe…I waited just a bit to see if it would  ease off on its own…nope. Then I started to sweat, and I called the nurse. It wasn’t bad – only about a tenth of what it had been last time, but I didn’t want to go there! The nurse came and slowed down the IV…no change i n how I felt, so she shut it down, and called the doctor. Cool that the doc is right there, because the chemo unit is right in her office! She came in, talked to the nurse…my pulse had gone thru the roof ( a bit nervous there?), but the blood pressure stayed low….so we all (and I so appreciate that I was part of this decision) decided that we’d leave the IV off for 10-15 minutes, then start it up again at a slower rate. That was fine with me, I WANT this drug inside doing its thing! After about 10 minutes, the symptoms all disappeared, and I felt back to normal, but the nurse gave it another 10 minutes for good measure.  She started the IV again, at a slower rate (but WAY faster than it had been 3 weeks ago – so I count that as progress!), and watched me pretty carefully – and that was all it took. The rest of the drug went in just fine – and the nurse was able to keep nudging up the speed with no adverse effects. Now I’m hoping that next time, there won’t be any reaction as this one had been so small compared to the first!

Some other random observations from this time…..I had discovered that my prescription for Prednisone had been written wrong – or at least didn’t match up with my chart. I had called to find out just when I was to start the 5 days of taking this…and the nurse said the amount was wrong. She checked with the doctor – and sure enough, it was wrong. So, I get to take LESS of it than I did last time…yay! I’m all for not taking more than I have to! And I found out I was to start taking it the day I had chemo. I also noticed that the one nausea drug I am taking that I ‘thought’ I was to take 24-7 would not match up with the amount and number of refills – so I thought, what are the chances I’m gonna get sick while I’m sleeping? Pretty slim I think, or if I do…the doc can just prescribe more. So I’m not taking that third one each day – another ‘less’! And there was no effect as far as how I felt – at least so far. And – the drug that would have cost me $353.00 for the three little pills – which I opted NOT to get (that price is  just obcene) – made no difference whatsoever….I’m still not getting sick. So that saved me pills AND money – always a good thing!

At the end of the IV, the nurse did give me a shot of something, which I did not write down (going to get a notebook for all these questions that I think of and then forget), that was NOT the same drug that I got last time the day after chemo to build up my blood counts – but it was for the same reason. Racking my brain to remember what it was – but I’ll find out Friday, so I’ll know what it is that is being put inside me. Information is the one thing I want as much as I can get – no ‘less’ here!

Now I will concentrate on trying to eat more protein, more cheese, more peanut butter….anything I can think of that has protein in it to try and do my part to get these blood counts up. Won’t be relying on how I feel to tell me whether they’re up or down any more.

So, that was my half-step forward….the other half to be completed hopefully on Friday…..feeling like I’m waiting for the other shoe to drop – for I’m not done with this til it’s ALL done. But even so, God managed to throw in a bunch of sunbeams among the raindrops of the day, and for that, and for everything I have and am….I thank Him for it all!

Advertisements

1 Response to "Half a step forward…."

Roads Travelled

Today a brand new trial,
a certain test of wits,
think I’ll wait awhile
to see which journy fits.

The walk became a stumble,
preventing any run,
a cause to keep me humble
and take away the fun.

But every tedious travel
lay not on road of stone,
some are sand and gravel
and some be travelled alone.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


  • None
  • Diane: Hello, Trish, yes, we thank God for your recovery! I am having another lymph node biopsy Dec. 7 and if NHL has turned more aggressive, I am consider
  • Larry A. Thompson: If I were a red balloon, I’d fly so free; Above every housetop, Above every tree; Beyond every dark cloud, Without one care; Never to r
  • Jenny: You heading to Raleigh for Thanksgiving? Come by the shop if you can to say Hi! If not Happy Thanksgiving!

Categories

%d bloggers like this: